It is extremely dangerous to fly if you’ve been diagnosed with a DVT in any part of your leg or pelvic area.
In fact, you should never fly even if you have not been officially diagnosed but the suspicion is strong for a deep vein thrombosis.
• One leg has suddenly become swollen.
• It feels unusually warm to the touch in that area.
• It’s reddish or discolored.
• It hurts or feels very sore or crampy.
• These symptoms of a DVT usually occur in the lower leg, but a blood clot can also affect the upper leg, behind the knee and the pelvic region.
Avoid Flying at all Costs if You Have a DVT or Suspect One
“A DVT in an extremity puts someone at risk for a serious and often deadly condition called a pulmonary embolism. That is when a blood clot travels to the lung.”
Here Is How that Works
• You’re sitting there on the plane, snoozing, listening to music, reading or talking.
• The DVT in your leg doesn’t give a hoot. If a piece of the blood clot, or the entire thing, feels like dislodging from the vein in your leg – it’s going to do so.
• Within seconds it travels to the lungs and gets into a pulmonary artery.
• Worse, if the fragmented DVT is big enough, it could block the point where the pulmonary arterial trunk splits off into each lung: a saddle embolism.
• If you get a saddle embolism while flying – you won’t survive it.
• If you get a non-saddle pulmonary embolism while in flight, you might survive it, but don’t bet the house and kids on that. Don’t even bet your child’s piggy bank.
• Between the cabin pressure and the time it would take between landing the plane and getting to the nearest emergency room – suffering a pulmonary embolism while flying is a situation that would be tough to beat.
What About Flying After DVT Treatment?
“If you have been diagnosed and treated for a blood clot, it’s advisable that you not fly again for four to six weeks, once your healthcare provider has cleared you for flight,” says Dr. Gaman.
“Some providers may recommend that future flights only be taken while on prescribed blood thinners or aspirin as a precautionary measure.”